Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I have had recurrent hives and welts, sometimes covering 80% of my body for more than two months. I have tried changing my diet. I take an antihistamine every 4 hours without relief. Any suggestions?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
August 29, 2014
.

 

Urticaria (hives) is often an incredibly frustrating condition. When the hives keep occurring for more than six weeks, as yours have, doctors call that chronic urticaria. The cause of chronic urticaria is found in a small percent of patients.

Urticaria is an allergic reaction. When doctors cannot identify the underlying cause after a thorough diagnostic evaluation, we refer to the condition as idiopathic urticaria.

I suspect you and your doctors have considered the more common causes besides food and environmental allergens. These include:

  • Medications, including herbs, supplements, and over-the-counter drugs
  • Bug bites, such as scabies and bedbugs
  • Physical causes, such as pressure, cold or hot temperatures, and sun exposure
  • Exercise, as the skin gets warm and sweaty

You probably have had a lot of blood tests already. Unfortunately, these tests often don’t point to a specific cause.

It may be an autoimmune problem. Something may have triggered your immune system to react against your own skin.

Regarding treatment, people with persistent urticaria often need higher than the usual doses of antihistamines. There are many to choose from. You may need to try a few combinations of antihistamines.

The antidepressant doxepin has potent antihistamine properties. A low dose can sometimes be very effective when more traditional antihistamines have not controlled the hives.

Corticosteroids such as prednisone may be needed in severe cases. Because of side effects, doctors try to use the smallest dose for the shortest time.

The good news is that most often the hives do stop, but how long yours will persist cannot be predicted. Don’t give up. Keep working with your doctors to find the best control of your hives until they stop.

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.